Kansas, 2012Damaging Wind in Kansas, July 8, 2012
July 8, 2012 · NWS EAX · 1 event in 1 county or zone
A pulse type afternoon severe thunderstorm was observed in Leavenworth County, in the afternoon hours of July 8, 2012. Wind damage was observed in the town of Reno.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pulse type afternoon severe thunderstorm was observed in Leavenworth County, in the afternoon hours of July 8, 2012. Wind damage was observed in the town of Reno.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 8, 2:39 PM CST, 17 minutes earlier.
Area forecast discussion, Jul 8, 2:39 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT Sun Jul 8 2012
.DISCUSSION...
Tonight through Monday:
Scattered thunderstorms have developed along a subtle surface-based
convergence line across far northeast KS into northwest MO this
afternoon, with more isolated development to the south where surface
heating has allowed pockets of the capping inversion to break. Minimal
shear, very slow storm motion, and precipitable water amounts around
2 inches have lead to isolated rainfall totals of 1 to 2 inches, and
have also kept the severe threat relatively low as updrafts struggle
to survive. As was the case yesterday, the main threat with any
stronger storms that develop will be downburst straight-line winds as
cores collapse.
Without any steering flow aloft, the convergence line could remain
somewhat stationary through the evening hours, keeping most
precipitation north of I-70. Outflow boundaries propagating away from
these storms may spur additional development further to the south, so
have extended a lower chance of precipitation to the southern border
for late this afternoon through this evening. Winds at 700 to 500
mb slowly increase during the night, which should begin to shift any
residual boundaries and associated precipitation to the south.
Movement of these features will remain relatively slow, and thus have
slowed the end of rain chances from north to south on Monday. All
precipitation is still expected to exit the area by Monday evening,
leaving behind gradually decreasing dewpoints and near average
temperatures.
Medium Range (Tuesday through Sunday):
After the system exits the area on Monday evening, the rest of the
forecast period appears dry. A few weak shortwaves may drop through
the region Friday and Saturday; however, a dry atmosphere and lack of
any surface features for convection to focus on should keep the
chance of precipitation very low. Temperatures will remain near
normal, and will slowly warm through the end of the period as
northwest flow gradually becomes more zonal.
Laflin
&&
.AVIATION...
For the 18z TAFs, primarily VFR conditions are expected to persist
through the forecast period. Isolated showers and thunderstorms will
continue to develop and dissipate across northeast KS and northwest
MO this afternoon and into the early evening, possibly threatening
areas around all TAF sites through sunset. The probability of a
thunderstorm at any given TAF site remains too low for prevailing
thunder, so have opted for VCSH/VCTS from mid afternoon through early
evening. Winds should be mainly light out of the east northeast, but
could become stronger and more erratic in direction if an outflow
boundary from nearby convection impacts a TAF location. Showers and
thunderstorms will become less likely after sunset, and should exit
the region altogether by midnight.
Laflin
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ040-045-046-053-
054.
KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ060.
&&
WFO EAXHazardous weather outlook, Jul 8, 11:40 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1240 PM CDT SUN JUL 8 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1240 PM CDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE REGION
THROUGH THE DAY. A FEW THESE STORMS MAY BECOME SEVERE BY THIS
AFTERNOON...WITH DAMAGING DOWN BURST WINDS POSSIBLE WITH THE
STRONGEST STORMS.
EXCESSIVE HEAT WILL PERSIST FOR ONE MORE DAY FOR AREAS ALONG AND
SOUTH OF A PLEASANTON...KANSAS TO BOONVILLE...MISSOURI LINE. HIGH
TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S BUT INCREASED
MOISTURE WILL RESULT IN HEAT INDEX VALUES OF 100 TO 105.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY MONDAY IN
FAR SOUTHERN SECTIONS OF THE OUTLOOK AREA. SEVERE WEATHER IS NOT
EXPECTED WITH THIS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LAFLIN
In the hours before
Special weather statement, Jul 8, 12:25 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 PM CDT SUN JUL 8 2012
MOZ054-081915-
HENRY MO-
125 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
215 PM CDT...
AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF DEEPWATER...OR 11 MILES SOUTHEAST
OF CLINTON...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 TO 50
MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN HENRY COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3820 9368 3826 9372 3832 9367 3832 9357
3826 9354 3822 9355 3821 9356 3820 9356
TIME...MOT...LOC 1825Z 005DEG 3KT 3826 9363
DEROCHESpecial weather statement, Jul 8, 2:43 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT SUN JUL 8 2012
KSZ103-082115-
LEAVENWORTH KS-
343 PM CDT SUN JUL 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEAVENWORTH COUNTY
UNTIL 415 PM CDT...
AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF TONGANOXIE...MOVING SOUTH AT
5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN LEAVENWORTH COUNTY.
THIS WILL IMPACT
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3917 9518 3918 9516 3913 9504 3909 9502
3907 9501 3898 9505 3898 9508 3895 9508
3895 9510 3897 9511 3896 9513 3898 9516
3896 9517 3896 9519 3911 9519
TIME...MOT...LOC 2043Z 002DEG 6KT 3905 9516
DUXThunderstorm Wind, Leavenworth
- When
- July 8, 2:56 PM CST
- Where
- Leavenworth County, Reno
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.050, -95.120
Large tree limbs were reported down in Reno. Thunderstorm wind gusts were estimated up to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 8, 20121 death · 7 events
- Rip Current in Indiana, July 8, 20121 death · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 20127 injured · $72,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Tennessee, July 8, 20121 injured · $381,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in West Virginia, July 8, 2012$405,000 · 1 in hail · 15 events
- Damaging Winds in Kentucky, July 8, 2012$51,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Oregon, July 8, 2012$51,000 · 1.5 in hail · 13 events
- Damaging Winds in Washington, July 8, 2012$80,000 · 60 kt wind · 3 events
- Damaging Winds in Kentucky, July 8, 2012$55,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Kentucky, July 8, 2012$25,000 · 52 kt wind · 16 events
- Damaging Winds in Illinois, July 8, 2012$42,000 · 52 kt wind · 5 events
- Damaging Winds in Oklahoma, July 8, 2012$40,000 · 65 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401005.